Wyoming, 2012Winter Weather in Wyoming, December 26 to 27, 2012
December 26 to 27, 2012 · NWS CYS · 7 events in 1 county or zone
A Pacific low pressure system brought moderate snow to the Sierra Madre Range, with snowfall amounts estimated between six and twelve inches.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system brought moderate snow to the Sierra Madre Range, with snowfall amounts estimated between six and twelve inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 26, 3:16 AM MST, 6 hours 44 minutes earlier.
Area forecast discussion, Dec 26, 3:16 AM MST, 6 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
316 AM MST WED DEC 26 2012
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
TEMPERATURES HAVE BEEN SLOWLY WARMING OVER THE CWA AT ELEVATIONS
ABOVE 4800 FEET MSL OR SO. INCREASING CLOUD COVER...MID LEVEL WARM
AIR ADVECTION AND A WESTERLY SURFACE PRESSURE GRADIENT HAVE AIDED
THE WARMUP IN THOSE AREAS. FURTHER EAST...TEMPERATURES REMAIN
CHILLY EARLY THIS MORNING AND THE WARMUP WILL START LATER.
CLOUDS WILL CONTINUE TO INCREASE OVER THE CWA TODAY AND LIGHT SNOW
WILL SPREAD INTO AND DEVELOP OVER AREAS WEST OF THE LARAMIE RANGE
THIS AFTERNOON. THE RIDGE AXIS ALOFT CURRENTLY OVER THE CWA WILL
MOVE OVER THE PLAINS THIS MORNING. THE CLOUDS AND SNOW WILL BE
CAUSED BY THE APPROACH OF A SHORTWAVE TROUGH CURRENTLY NEAR THE WEST
COAST. MOST OF THE SNOW EARLY THIS MORNING WAS AS FAR EAST AS IDAHO
AND WESTERN UTAH. THE KSFX RADAR HAS SHOWN A SLOW INCREASE IN WEAK
RETURNS NEAR THE WESTERN WYOMING BORDER THE PAST FEW HOURS. THE
TEMPERATURES WILL BE MUCH WARMER TODAY OVER THE CWA WITH BRISK
WINDS MAINLY IN AREAS BETWEEN KLAR AND KRWL.
THE SHORTWAVE TROUGH WILL MOVE EAST...WITH MODELS CONSISTENTLY
SHOWING THE FEATURE OVER WYOMING AT 06Z THURSDAY. A WEAK MID LEVEL
CIRCULATION DEVELOPS OVER WYOMING AT THAT TIME. THE SHORTWAVE
TROUGH THEN CONTINUES EAST AND WILL BE OVER THE PLAINS THURSDAY
NIGHT. THE STRONGER DYNAMICS ASSOCIATED WITH THE 300 MB JET WELL
SOUTH OF THE CWA THROUGH 12Z FRIDAY...BUT WEAK UPPER LEVEL
DIVERGENCE AND MID LEVEL CONVERGENCE WILL BE PRESENT OVER THE AREA.
A SURFACE LOW WILL DEVELOP OVER NORTH CENTRAL COLORADO TONIGHT AND
THEN MOVE QUICKLY SOUTHEAST. THE RESULT WILL BE WEAK SURFACE
FORCING TONIGHT AND THURSDAY. THE LIGHT SNOW WILL BE WIDESPREAD
OVER THE ENTIRE CWA BY EARLY TONIGHT AND CONTINUE THROUGH THURSDAY.
THE COVERAGE OF LIGHT SNOW SHOULD DIMINISH THURSDAY NIGHT AS THE
SHORTWAVE TROUGH MOVES EAST AND THE SURFACE FORCING ENDS. EVEN
THOUGH THE SNOW WILL BE LIGHT WITH RATES OF ONE HALF INCH OR
LESS PER HOUR...THE LONG DURATION OF THE EVENT WILL CAUSE THE SNOW
TO ACCUMULATE. OVER CARBON COUNTY AND THE MOUNTAINS...THE 36 HOUR
ACCUMULATION WILL REACH ADVISORY LEVELS...WITH ONLY 1 TO 2 INCHES
OVER MOST OF THE REST OF THE CWA. WILL GO AHEAD AND ISSUE A
WINTER WEATHER ADVISORY FOR SNOW FOR THOSE AREAS FROM 18Z TODAY TO
00Z FRIDAY. FORECAST PROFILES SHOW THE STRONG WARM AIR ADVECTION
OVER THE AREA TODAY AND TONIGHT. THERE MAY BE A SLIM POSSIBILITY
OF FREEZING DRIZZLE OVER LOWER ELEVATIONS BUT WILL LEAVE OUT FOR
NOW.
FINALLY...LOW CLOUDS SHOULD SPREAD OR DEVELOP OVER MUCH OF THE
PANHANDLE TONIGHT...WITH LOWER CLOUDS LIKELY THROUGH THURSDAY
NIGHT.
.LONG TERM...FRIDAY THROUGH TUESDAY.
FRIDAY...INITIAL SHORTWAVE TROUGH WILL MOVE EAST OF OUR COUNTIES
WITH ANOTHER WEAKER SHORTWAVE TROUGH MOVING ACROSS IN THE NORTHWEST
FLOW ALOFT. LITTLE SENSIBLE WEATHER ASSOCIATED WITH THE SECONDARY
SHORTWAVE TROUGH. LOOKS LIKE ENOUGH MID LEVEL MOISTURE IN THE FLOW
ALOFT FOR SCATTERED OROGRAPHIC SNOW SHOWERS OVER THE SIERRA MADRE
AND SNOWY RANGES...DRY ELSEWHERE.
SATURDAY...TRANSITORY SHORTWAVE RIDGE ALOFT MOVES OVERHEAD INDUCING
A SURFACE LEE TROUGH FORMATION AND A SLOW WARMING TREND...TEMPERED
BY THE SNOWFIELD.
SUNDAY...NEXT SHORTWAVE TROUGH BEGINS CARVING OUT OVER MONTANA AND
WYOMING WITH A COLD FRONTAL PASSAGE ACROSS OUR COUNTIES. WITH THE
BULK OF THE LOW AND MID LEVEL MOISTURE OVER WESTERN WYOMING...IT
STILL LOOKS DRY FOR OUR COUNTIES.
MONDAY...PROGRESSIVE POSITIVELY TILTED SHORTWAVE TROUGH ALOFT MOVES
OVERHEAD AND WITH THE BULK OF THE ENERGY AND MOISTURE MOVING OVER
COLORADO...ONLY EXPECT SCATTERED OROGRAPHIC SNOW SHOWERS OVER OUR
SNOWY AND SIERRA MADRE RANGES...WITH DRY WEATHER ELSEWHERE.
TUESDAY...NEXT ALBERTA CLIPPER SHORTWAVE TROUGH SWEEPS QUICKLY
SOUTHWARD ACROSS THE WESTERN HIGH PLAINS ON STRONG NORTHWEST FLOW
ALOFT. WITH LIMITED LOW AND MID LEVEL MOISTURE TO WORK WITH...NOT
EXPECTING MUCH SNOW SHOWER ACTIVITY...ONLY INCREASING MIDDLE AND
HIGH CLOUDS...AND A REINFORCING SHOT OF COLD AIR IN THE WAKE OF THE
COLD FRONTAL PASSAGE.
&&
.AVIATION...12Z TAF ISSUANCE...
CLOUDS WILL CONTINUE TO INCREASE AND BASES LOWER TODAY AND EARLY
TONIGHT OVER THE CWA. MVFR AND IFR CEILINGS AND VISIBILITIES IN
LIGHT SNOW AND FOG WILL BE COMMON OVER THE ENTIRE CWA BY 06Z AND
CONTINUE THROUGH THURSDAY NIGHT. THE IFR CEILINGS WILL BE MOST
LIKELY IN CARBON COUNTY DURING THAT TIME AS WELL AS AREAS EAST OF
THE LARAMIE RANGE...ESPECIALLY THE PANHANDLE. THE MOUNTAINS WILL
BE OBSCURED THIS AFTERNOON AND CONTINUE THROUGH 12Z FRIDAY. ICING
WILL BE A CONCERN THIS AFTERNOON AND TONIGHT UP TO 14000 FEET MSL.
VFR CONDITIONS WILL RETURN TO THE CWA FRIDAY AND CONTINUE THROUGH
EARLY NEXT WEEK.
&&
.FIRE WEATHER...
MINIMAL FIRE WEATHER CONCERNS THROUGH THE WEEKEND. THE RECENT
SNOWFALL ALONG WITH ADDITIONAL SNOW THIS AFTERNOON THROUGH THURSDAY
NIGHT WILL KEEP TEMPERATURES BELOW NORMAL OVER THE CWA. DRY AND
SLOWLY WARMING WEATHER CAN BE EXPECTED STARTING ON FRIDAY AND
CONTINUING THROUGH EARLY NEXT WEEK. AT THIS TIME...WINDS WILL
REMAIN FAIRLY LIGHT THROUGH THE WEEKEND OVER MOST OF THE CWA.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY FROM 11 AM TODAY TO 5 PM THURSDAY FOR
WYZ112-WYZ114.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING THROUGH 5 PM
THURSDAY FOR WYZ103-WYZ104-WYZ105-WYZ109-WYZ110-WYZ111-WYZ113.
NE...NONE.
&&
WEILAND/RUBINHazardous weather outlook, Dec 26, 4:32 AM MST, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
432 AM MST WED DEC 26 2012
WYZ103>105-109>114-271145-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
432 AM MST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL SPREAD OVER THE MOUNTAINS AND CARBON COUNTY AS
EARLY AS THIS AFTERNOON AND CONTINUE FOR TONIGHT. A WINTER
WEATHER ADVISORY FOR SNOW IS IN EFFECT FOR THE MOUNTAINS STARTING
AT 11 AM. A WINTER WEATHER ADVISORY FOR SNOW BEGINS AT 6 PM FOR
THE LOWER ELEVATIONS OD CARBON COUNTY AND THE NORTHERN LARAMIE
RANGE. ROADS WILL BE SLICK AND SNOWPACKED AND VISIBILITIES
REDUCED IN SNOW AND TRAVEL WILL BECOME HAZARDOUS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LIGHT SNOW WILL CONTINUE THROUGH THURSDAY AND TAPER OFF THURSDAY
NIGHT. THE WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE
AREA THROUGH THURSDAY. STORM TOTAL SNOWFALL IS EXPECTED TO BE
6 TO 12 INCHES OVER THE SNOWY AND SIERRA MADRE RANGES. FIVE TO 8
INCHES OF SNOW IS EXPECTED OVER THE NORTHERN LARAMIE RANGE WITH 3
TO 5 INCHES OVER THE LOWER ELEVATIONS OF CARBON COUNTY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-WYZ101-102-106>108-115>119-
271145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
432 AM MST WED DEC 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL DEVELOP OVER AREAS EAST OF THE LARAMIE RANGE EARLY
TONIGHT. ROADS WILL BE SLICK AND VISIBILITIES REDUCED TONIGHT DUE
TO THE SNOWFALL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE LIGHT SNOW WILL CONTINUE OVER THE AREA THROUGH THURSDAY AND
WILL THEN TAPER OFF THURSDAY NIGHT. TOTAL STORM SNOWFALL WILL BE
BETWEEN 1 AND 3 INCHES BY SUNSET THURSDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WEILAND
Winter Weather, Sierra Madre Range
- When
- December 26, 10:00 AM MST to December 27, 5:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sage Creek Basin SNOTEL site (elevation 7850 ft) estimated six inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 26, 10:00 AM MST to December 27, 5:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Divide Peak SNOTEL site (elevation 8880 ft) estimated ten inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 26, 10:00 AM MST to December 27, 5:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Battle Mountain SNOTEL site (elevation 7440 ft) estimated eight inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 26, 10:00 AM MST to December 27, 5:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Sandstone Ranger Station SNOTEL site (elevation 8150 ft) estimated eight inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 26, 10:00 AM MST to December 27, 5:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Old Battle SNOTEL site (elevation 10000 ft) estimated a foot of snow.
Winter Weather, Sierra Madre Range
- When
- December 26, 10:00 AM MST to December 27, 5:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Webber Springs SNOTEL site (elevation 9250 ft) estimated eight inches of snow.
Winter Weather, Sierra Madre Range
- When
- December 26, 10:00 AM MST to December 27, 5:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Whiskey Park SNOTEL site (elevation 8950 ft) estimated eight inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Texas, December 26, 20122 deaths · 1 event
- Ice Storm and Winter Storm in Virginia, December 26, 20121 death · 1 injured · 11 events
- Winter Storm in Ohio, December 26, 2012$1.4 million · 19 events
- Winter Storm in Vermont, December 26 to 28, 2012$245,000 · 16 events
- Winter Storm in New York, December 26 to 27, 2012$214,000 · 17 events
- Coastal Flood and High Wind in New Jersey, December 26 to 27, 2012$190,000 · 64 kt wind · 17 events
- Winter Storm in Pennsylvania, December 26, 2012$275,000 · 3 events
- Lightning Strike in North Carolina, December 26, 2012$200,000 · 1 event
- Winter Storm in New York, December 26 to 27, 2012$120,000 · 9 events
- High Wind and Strong Wind in Virginia, December 26 to 27, 2012$58,000 · 60 kt wind · 10 events
- High Wind in Tennessee, December 26, 2012$48,000 · 63 kt wind · 9 events
- Tornado and Damaging Winds in North Carolina, December 26, 2012$13,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419530, 419531, 419532, 419533, 419534, 419535, 419536.